Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 17, NWS Riverton, WY

November 30, 20224 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Nov 30, 2022, 4:49 PM MST for 4 counties in Wyoming. It took effect at Dec 1, 2022, 8:00 AM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2022, 4:49 PM MST (23:49 UTC)
In effect from
Dec 1, 2022, 8:00 AM MST
Expired
Dec 2, 2022, 2:20 AM MST
In force
18 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3484 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 30, 3:50 PM MST, 59 minutes earlier.

Area forecast discussion, Nov 30, 3:50 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
350 PM MST Wed Nov 30 2022

.SHORT TERM...(This evening through Friday)
Issued at 1226 PM MST Wed Nov 30 2022

After a cold morning, brief ridging has allowed warmer 700mb
temperatures to push in. Highs will peak 10 to 15 degrees warmer for
locations that can mix the warmer air down, mainly from eastern
Sweetwater County through Johnson County. Light to moderate snow
will continue to fall across the west through tonight as the moist
westerly flow persists. The gusty, mixing wind will continue through
tonight as a Pacific trough approaches. This will begin to increase
snowfall rates after sunrise Thursday, with moderate snowfall
continuing through the day. The heaviest snowfall is expected
Thursday night through early Friday morning. As for coverage, this
will mainly be a mountain and western Wyoming event, though light
snow will spill east of the Divide on Friday as the system pulls
east. One concern with the snow forecast is the western valleys, as
recent guidance seems to have trended down for places like Jackson
in the Thursday night through Friday morning range. Still will keep
with the WPC guidance for now. More confidence exists for the
western mountains, which are likely to receive a foot or two. The
other impact with this system will be wind, especially along the
Wind Corridor from South Pass through Natrona County where southwest
gusts over 60 mph are possible Thursday ahead of the cold front.
Friday will be gusty over a more widespread area behind the front,
but currently looking like gusts will stay below High Wind Criteria.
Snow will decrease by early Friday afternoon, eventually tapering
off by sunset.

.LONG TERM...(Friday night through Wednesday)
Issued at 1226 PM MST Wed Nov 30 2022

Friday night will start off cold and dry with strong southwest winds
across the southern wind corridor and along the Cody Foothills and
Absaroka, Bighorn and Wind River Mountains. Lows that morning will
range from -10 to +15F. The southwest flow will continue as the next
mid-level low and trough push onshore near CA/OR. Moisture with this
system will move into southwestern WY late Saturday night and spread
across the south and west through the day Sunday. The majority of
the snowfall with this storm will stay west of the Divide, lasting
Sunday afternoon through Monday afternoon. The one good thing is the
temperatures will warm slightly ahead of the system, although highs
will still only climb into the upper 20s to low to mid 30s.

Monday will see the low move into the Great Basin region, with a
trough from Canada deepening across northern WY. This will enhance
the surface gradient and see the winds again increase along the Rock
Springs to Casper corridor as well as along the mountains. Monday
could also see some precipitation across the northern areas of the
state as the pattern evolves and the low is absorbed into the main
flow. Overnight lows into Tuesday will drop again into the single
digits with a chance of below zero spots. Any snowfall will be
confined to the northwest and portions of the west. Tuesday will see
gusty southwest winds again in the afternoon. Snow will finally
taper off by Wednesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 343 PM MST Wed Nov 30 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

Through the TAF period KBPI/KPNA/KRKS will remain VFR. However, at
KJAC snow continues and becomes more persistent by 16Z Thursday
with MVFR/IFR conditions through the TAF period. Winds start to
pick up at KRKS around 16Z Thursday with gusts nearing 40-45 kts
by 21Z. KPNA/KBPI will remain in VFR conditions with the
possibility of VCSH moving into the area by 21Z Thursday. Mountain
obscuration is likely for western mountains through the TAF
period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Most of the TAF period will feature VFR conditions with mid to high
clouds at all terminals. KCPR will continue to see winds gust at
times between 30-35 kts. By 16Z Thursday winds will increase with
stronger gusts of 40-50 kts possible at times. KLND may see a
mountain wave develop around 20Z which will create strong gusts
of 40-45 kts for a short period of time. KWRL/KRIW/KCOD winds
increase by 21Z Thursday with gusts ranging from 20-30 kts.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1226 PM MST Wed Nov 30 2022

Light snow will continue across the west through tonight. The gusty
southwest wind noted across the Wind Corridor will continue as well.
Snow rates will increase across the west Thursday morning as a
Pacific trough approaches. Moderate to heavy snow will continue
through the day Thursday, mainly across the west, with the heaviest
snow falling overnight through Friday morning. Wind will increase on
Thursday again across the Wind Corridor, especially from South Pass
through Natrona County where southwest gusts over 60 mph are
possible. Friday will also be windy across much of the area behind
the cold front.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday morning through Friday
afternoon for WYZ001-002-012-013-023-024.

High Wind Watch from Thursday morning through late Thursday
night for WYZ015-019-020.

&&

SHORT TERM...Myers
LONG TERM...Swanson
AVIATION...Dziewaltowski
FIRE WEATHER...Myers
Hazardous weather outlook, Nov 30, 2:42 AM MST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
242 AM MST Wed Nov 30 2022

WYZ001>020-022>030-010945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
242 AM MST Wed Nov 30 2022

...Winter Storm Watch in effect for western portions Thursday and
Friday...

...High Wind Watch for portions of Fremont and Natrona counties
Thursday into Friday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Light snow continues across the northwest. Blowing and drifting
snow possible from eastern Sweetwater County through southern
Johnson County. Isolated wind gusts of 60 mph possible on the
south side of Casper.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Light to moderate snow over northwestern portions
during the day. Moderate to possibly heavy snow across western
portions overnight. Southwest winds, with gusts over 60 mph, will
be possible from southern Fremont County to Natrona County,
including South Pass and Red Canyon.

Friday...Significant snow will continue across western portions
in the morning, becoming light in the afternoon. West to northwest
winds, with gusts of 25 to 45 mph, will occur across much of the
area.

Sunday through Tuesday...Light, continuous snow chances possible
for western mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Nov 30, 1:10 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
110 PM MST Wed Nov 30 2022

WYZ020-010600-
Natrona County Lower Elevations-
Including the city of Casper
110 PM MST Wed Nov 30 2022

...Strong winds near Casper this today and tonight...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Southwest wind with gusts over 50 mph possible at times.

* WHERE...Casper, especially along Outer Drive.

* WHEN...This afternoon through tonight.

* ADDITIONAL DETAILS...Motorists should be alert for strong and
  sudden crosswinds. High profile vehicles should exercise
  caution.
Special weather statement, Nov 30, 1:25 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
125 PM MST Wed Nov 30 2022

WYZ020-010600-
Natrona County Lower Elevations-
Including the city of Casper
125 PM MST Wed Nov 30 2022

...Strong winds near Casper today and tonight...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Southwest wind with gusts over 50 mph possible at times.

* WHERE...Casper, especially along Outer Drive.

* WHEN...This afternoon through tonight.

* ADDITIONAL DETAILS...Motorists should be alert for strong and
  sudden crosswinds. High profile vehicles should exercise
  caution.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:41 AM MSTHigh Wind WatchRIWFremont, Natrona, Sublette, Sweetwater14 hr
Nov 30, 2:50 AM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton14 hr
Nov 30, 4:52 PM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton43 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.